Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 7:59 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 7:59 PM CDT (00:59 UTC)
- Expired
- May 20, 2018, 8:13 PM CDT
- In force
- 14 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, TN, Jackson County, TN, Macon County, TN
The radar
The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:00 PM CDT | TSTM WND DMG | 1 Ene Williams, TN | TREE DOWN ON CAVE HOLLOW ROAD EAST OF AKERSVILLE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS54 KOHX 210059
SVROHX
TNC027-087-111-210130-
/O.NEW.KOHX.SV.W.0057.180521T0059Z-180521T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
759 PM CDT SUN MAY 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in Middle Tennessee...
West central Clay County in Middle Tennessee...
Macon County in Middle Tennessee...
* Until 830 PM CDT.
* At 759 PM CDT, a severe thunderstorm was located over Lafayette,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lafayette and Red Boiling Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3662 8581 3647 8573 3642 8596 3644 8609
3658 8615 3663 8604
TIME...MOT...LOC 0059Z 249DEG 13KT 3653 8603
HAIL...1.00IN
WIND...60MPH
$$
Rose1 follow-up statement
773
WWUS54 KOHX 210113
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
813 PM CDT SUN MAY 20 2018
TNC027-087-111-210123-
/O.CAN.KOHX.SV.W.0057.000000T0000Z-180521T0130Z/
Jackson TN-Clay TN-Macon TN-
813 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON...WEST
CENTRAL CLAY AND MACON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3662 8581 3647 8573 3642 8596 3644 8609
3658 8615 3663 8604
TIME...MOT...LOC 0112Z 249DEG 13KT 3655 8597
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:25 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 20, 6:25 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Nashville TN 625 PM CDT Sun May 20 2018 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Active weather pattern remains for the forecast period over the mid state, with some breaks during the overnight hours and towards the end of the work week. Chances for showers and thunderstorms plague most of the forecast, and even look to continue next weekend and the beginning of next week. Today is looking similar to yesterday, with daytime heating breaking out cu over the area. MUCAPE values are on the rise, with most of the area looking to see between 1000-2500 J/kg. However, like most days so far in May, deep layer shear is very weak and similar to a summer pattern. This weak shear is also evident with weak storm motion, which isn't doing much to help out developing cu and showers early this afternoon. As daytime heating continues, additional showers and thunderstorms look to develop, and possibly carry over from western TN similar to last night. A few CAM's like the HRRR and WRF-ARW suggest scattered thunderstorms will develop near the TN River late this afternoon and progress slowly towards I-65, before dissipating rapidly around 9 PM likely due to the loss of diurnal support. CAM's also suggested the developing showers and storms in the southeast part of the area, and are currently popping up early this afternoon. Kept chance pops across the area for the afternoon, and carrying over into the evening around and east of I-65. A few showers and possibly a thunderstorm may continue into the early morning hours as well. Any stronger cells that develop may drop some hail and produce some gusty winds as well. For Monday, upper ridging slowly begins to slide eastward, and the Plains trough moves towards the Great Lakes region as an upper closed low weakens over the Gulf Coast states. This should keep southerly flow present in the low levels, and bring more moisture into the area. PWAT values climb above 1.5 inches for most of the mid state and even get close to 2 inches for parts of the northwest. MUCAPE values climb again in the afternoon, with the higher values >2000 J/kg holding strong in the northwest part of the CWA. With storm motions even slower than today with the absence of any strong upper wave, and weak shear as well, showers and thunderstorms that develop in the afternoon will be able to produce heavy rainfall in a short timeframe. Any localized areas that receive training of storms or any stagnant heavy rain from slow storm progression may receive flooding, in addition to any gusty winds and small hail with the stronger cores. Tuesday and Wednesday look similar, with the upper flow pattern becoming more zonal ahead of the next ridge. Kept schc/chc pops in for now as abundant moisture and diurnal showers and storms will be possible. Wednesday night through Friday morning looks to be the driest period in the forecast as the upper ridge moves overhead. Similar to the previous few days went ahead and kept in mention of schc pops for the isolated shower/storm that could pop up in the afternoon, mainly south of I-40. A tropical low tries to develop over the Gulf Coast, and the GFS/ECMWF begin to show different solutions at this point. Both models agree on keeping the mid state wet through the weekend, and have a strong trough dig southward from the Plains/Midwest Saturday through early Tuesday. This will keep south/southwesterly flow in the low levels, which will keep moisture advection over the region and thus chances for showers and storms in the forecast. Greatest chances will remain during the afternoon hours, again largely due to diurnal support. Looking further past the end of the forecast Monday shows the upper trough closing off over the Gulf Coast states, which unfortunately looks to continue rain chances through at least Wednesday next week. && .AVIATION... 00Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Thunderstorm complex is currently affecting the Nashville Metro & Clarksville areas and this is reflected in the first period of the TAF's. Expect things to subside within the next couple of hours. Do not expect widespread radiation fog overnight due to a mid-level cloud deck, and also there was very little fog reported last night. Very little air mass change is expected during the next 24 hrs., so have included PROB30 remarks for scattered afternoon convection again Monday. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........08
Hazardous weather outlook, May 20, 3:41 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 341 PM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 341 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are forecast through tonight. A few of these thunderstorms through at least the early evening hours may become strong to severe, producing brief heavy rainfall, gusty to damaging winds, and possibly localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast for Monday. A few of these thunderstorms may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for the remainder of this afternoon and again on Monday. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Local storm report, May 20, 5:36 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NW SPRINGFIELD 36.53N 86.92W
05/20/2018 E1.00 INCH ROBERTSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL ON
AIRPORT ROAD NEAR SPRINGFIELD.
&&
EVENT NUMBER OHX1800043
19Local storm report, May 20, 5:48 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE.
&&
EVENT NUMBER OHX1800044
19Local storm report, May 20, 6:43 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 7 NE NASHVILLE 36.24N 86.70W
05/20/2018 E1.00 INCH DAVIDSON TN SOCIAL MEDIA
HAIL OF MARBLE TO QUARTER SIZE IN GOODLETTSVILLE.
&&
EVENT NUMBER OHX1800045
19Local storm report, May 20, 6:58 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN
HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE
BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN
DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE
AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTRY CLUB. A
TREE WAS BLOWN ONTO A CAR IN BELLEVUE.
&&
EVENT NUMBER OHX1800046
19Local storm report, May 20, 7:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 ESE ADAMS 36.58N 87.07W
05/20/2018 ROBERTSON TN FIRE DEPT/RESCUE
TREE DOWN AT THE INTERSECTION OF HIGHWAY 41 AND JOHNSON
SPRING ROAD.
&&
EVENT NUMBER OHX1800047
19Local storm report, May 20, 7:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
739 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 10 SW ALTAMONT 35.33N 85.85W
05/20/2018 GRUNDY TN 911 CALL CENTER
CALLED GRUNDY COUNTY DISPATCH. SEVERAL TREES REPORTED
DOWNED ACROSS WESTERN PORTIONS OF THE COUNTY WEST OF
COALMONT NEAR THE GRUNDY/COFFEE COUNTY LINE.
0450 PM TSTM WND DMG 1 ESE ADAMS 36.58N 87.07W
05/20/2018 ROBERTSON TN FIRE DEPT/RESCUE
TREE DOWN AT THE INTERSECTION OF HIGHWAY 41 AND JOHNSON
SPRING ROAD.
0513 PM TSTM WND DMG 1 S BELLE MEADE 36.08N 86.86W
05/20/2018 DAVIDSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS NUMEROUS TREES DOWN IN
THE BLACKBURN AVENUE AREA OF BELLE MEADE
0515 PM HAIL 3 NW SPRINGFIELD 36.53N 86.92W
05/20/2018 E1.00 INCH ROBERTSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL ON
AIRPORT ROAD NEAR SPRINGFIELD.
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE.
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN
HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE
BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN
DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE
AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTRY CLUB. A
TREE WAS BLOWN ONTO A CAR IN BELLEVUE.
0520 PM HAIL 7 NE NASHVILLE 36.24N 86.70W
05/20/2018 E1.00 INCH DAVIDSON TN SOCIAL MEDIA
HAIL OF MARBLE TO QUARTER SIZE IN GOODLETTSVILLE.
&&
EVENT NUMBER OHX1800041 OHX1800047 OHX1800042 OHX1800043 OHX1800044
OHX1800046 OHX1800045
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 25 min |
| May 20, 7:28 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 32 min |
| May 20, 7:35 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 25 min |
| May 20, 7:58 PM CDT | Flash Flood Warning | OHX | Macon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.